The prevalence of sacroiliitis in patients with acne vulgaris using isotretinoin


SELCUK L. B. , Arica D. A. , SAHIN H. B. , YAYLI S. , Bahadir S.

CUTANEOUS AND OCULAR TOXICOLOGY, cilt.36, sa.2, ss.176-179, 2017 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 36 Konu: 2
  • Basım Tarihi: 2017
  • Doi Numarası: 10.1080/15569527.2016.1237521
  • Dergi Adı: CUTANEOUS AND OCULAR TOXICOLOGY
  • Sayfa Sayıları: ss.176-179

Özet

Background/Objective: Acne vulgaris is a chronic inflammatory disease affecting the pilosebaceous unit in the skin. Isotretinoin is a synthetic vitamin A derivative regarded as the most effective agent in the treatment of acne. There have recently been increasing reports of adverse effects of isotretinoin on the skeletal system. Our aim in this study was to evaluate the rheumatic side-effects triggered by this drug, and particularly the prevalence of sacroiliitis.Materials and methods: A total of 73 patients receiving isotretinoin due to moderate or severe acne vulgaris were included. All patients were questioned about inflammatory low back pain and musculoskeletal pains during the treatment process. Inflammatory low back pain was evaluated using Assessment of Spondyloarthritis International Society (ASAS) criteria. Patients meeting ASAS criteria were evaluated with radiography and when necessary with sacroiliac magnetic resonance.Results: The dose range for isotretinoin was between 0.4 and 0.8mg/kg/day (mean 0.53mg/kg/day). Treatment lasted for 6-8 months (mean 6.8 months). Lethargy was determined in 37 (50.7%) patients, myalgia in 31 (42.5%) and low back pain in 36 (49.3%). Mechanical low back pain symptoms were present in 20 of the patients describing low back pain and inflammatory low back pain in 16. Acute sacroiliitis was determined in six patients (8.2%) following a sacroiliac magnetic resonance imaging (MRI). Five (83.3%) of the patients with sacroiliitis were female and one (16.7%) was male. No statistically significant difference was determined between male and female patients in terms of prevalence of sacroiliitis (p =0.392).Conclusion: The incidence of sacroiliitis in patients using isotretinoin is quite high. Patients using isotretinoin must be questioned about sacroiliitis findings and must be subjected to advanced assessment when necessary. Further studies regarding the development of sacroiliitis under isotretinoin therapy are now needed.